Pennsylvania, 2012Flash Flood in Pennsylvania, July 12, 2012
July 12, 2012 · NWS CTP · 1 event in 1 county or zone
An isolated thunderstorm in McKean County produced localized heavy rain and flash flooding during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm in McKean County produced localized heavy rain and flash flooding during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 7:52 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 12, 7:52 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT THU JUL 12 2012
.SYNOPSIS...
BROAD UPPER LEVEL TROUGHING IN THE MISSISSIPPI VALLEY WILL
COMBINE WITH AN INCREASINGLY MOIST SOUTH-SOUTHWESTERLY RETURN FLOW
TO BRING SOME MUCH NEEDED RAINFALL TO PORTIONS OF THE KEYSTONE
STATE THIS WEEKEND AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
SLOW MOVING STORM OVER MCKEAN COUNTY LIKELY PRODUCING FLOODING
RAIN AS IT HAS BEEN NEARLY STATIONARY FOR THE LAST 2+ HRS. THE
ENTIRE REST OF THE CWA HAS QUIETED DOWN NICELY...AND LOSS OF HEAT
AND NESDIS SAT ANALYSIS ALSO LEADS TO A FORECAST OF A SLOW
WEAKENING OF THE CURRENTLY ACTIVE CELLS.
CONVERGENCE IN THE NRN TIER WILL MOST LIKELY KEEP SOME SHRA GOING
INTO THE EARLY NIGHT...BUT THESE SHOULD BE LESS POTENT. HIGH
CLOUDS STREAMING OVERHEAD. PLACES WHERE IT DID RAIN COULD HAVE FOG
IN THE A.M. MINS WILL BE INTERESTING WITH GENERALLY DRY AIRMASS
BUT VARIABLE CLOUDS. DEWPOINTS RANGE FROM 50F AT UNV TO THE L60S
IN THE SE. WILL HOLD WITH PREV MIN FCST FOR NOW AS HOURLY TEMPS
ARE ON TRACK.
&&
.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
DEEP LAYER MOISTURE WILL CONTINUE TO SLOWLY INCREASE OVER THE
REGION ON FRIDAY. THIS SHOULD ALLOW GREATER COVERAGE AND INTENSITY OF
SHOWERS AND THUNDERSTORMS TO SPROUT IN THE AFTERNOON AND EVENING...
AND CORRESPONDINGLY HAVE KEPT POPS IN THE 30-40% RANGE FOR FRI
AFTERNOON ACROSS THE WEST AND 20-30% IN THE EAST. HUMIDITY WILL
START TO BECOME MORE OF A FACTOR LATE IN THE DAY OR FRIDAY NIGHT
AS 1.5" PW REACHES INTO SOUTHWEST PA AND SFC DEWPOINTS START TO
CREEP UP THROUGH THE 60S FROM SOUTH TO NORTH. KEPT LAUREL
HIGHLANDS COOLEST WITH GREATEST CLOUD COVER THERE...WHERE HIGHS
SHOULD BE IN THE MID TO UPPER 70S. HIGHS ELSEWHERE SHOULD RANGE
THROUGH THE LOWER TO MIDDLE 80S FOR THE MOST PART.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
PENNSYLVANIA WILL BE SITUATED BETWEEN A RIDGE OF HIGH PRESSURE
OVER THE ATLANTIC OCEAN AND WEAK TROUGHING IN THE MISSISSIPPI
VALLEY THIS WEEKEND. THIS WILL LEAD TO INCREASINGLY MOIST SW
FLOW. THE 12Z GEFS SHOWS A PLUME OF HIGHER PWATS /+1 TO +2SD/
PUSHING ACROSS THE AREA FROM SAT THROUGH MON. EXPECT A WARM AND
HUMID WEEKEND...WITH MORE CLOUDS THAN SUN AND A CHC OF MAINLY
AFTN/EVE SHOWERS AND THUNDERSTORMS.
THE EARLY PART OF NEXT WEEK WILL REMAIN WARM AND HUMID. A WEAK
SHORTWAVE WILL DROP ACROSS THE GREAT LAKES SUN/EARLY MON...BUT IT
FLATTENS OUT AS IT MOVES ACROSS THE NORTHEASTERN UNITED STATES.
A MORE SIGNIFICANT TROUGH WILL DIG INTO THE NORTHEASTERN UNITED
STATES AROUND MIDWEEK...AND A COLD FRONT WILL DROP SOUTHEASTWARD
ACROSS THE REGION...ACCOMPANIED BY INCR POPS AND FOLLOWED BY A
DRIER AIRMASS.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
PERSISTENT TSTM CLUSTER LINGERING NEAR KBFD AT 00Z...SHOULD
GRADUALLY DIMINISH THROUGH 02Z. ELSEWHERE...ISOLATED CONVECTION
OVER ALLEGHENIES AND NORTHERN MTNS HAS DIED OFF WITH SUNSET.
EXPECT OVERNIGHT HOURS TO BE QUIET...WITH MVFR VSBY POSS AGAIN
TOWARD SUNRISE. BUT THESE WILL IMPROVE QUICKLY ON FRI. TYPICAL
SUMMERTIME AIR MASS WILL BRING SCT AFTERNOON/EVENING SHRA/TSRA
AND LOCAL MVFR CIGS /BEST CHANCE IN SW/...AND THESE SHOULD AGAIN
DECREASE BY 02Z SAT.
UNSETTLED CONDS WILL PERSIST THIS WEEKEND WITH DAILY CHANCES OF
SHRA/TSRA IN THE AFTERNOON AND EVENING ESPECIALLY.
OUTLOOK...
FRI...ISOLD-SCT AFTN AND EVE TSTMS POSSIBLE...ESP OVR SW PA.
SAT-MON...SCT THUNDERSTORMS WITH REDUCED VSBYS AND CIGS LIKELY AT
TIMES.
TUE...MVFR TO VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...EVANEGO
AVIATION...RXR
Hazardous weather outlook, Jul 12, 4:56 AM EST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 AM EDT THU JUL 12 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
556 AM EDT THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, McKean
- When
- July 12, 8:15 PM EST to 10:45 PM EST
- Where
- McKean County, 0.62 mi NNE of Rew to 0.68 mi ESE of Rew
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.908, -78.546
Thunderstorm rains produced localized flash flooding in the small town of Rew. Flood waters covered the Main Street intersection (SR 46 and 646) which runs through the center of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 12 to 16, 20121 death · 1 injured · $5.3 million · 16 events
- Flash Flooding and Hail in Nevada, July 12 to 16, 2012$50 million · 1.25 in hail · 15 events
- Flash Flooding and Flooding in Texas, July 12 to 15, 2012$7.3 million · 12 events
- Hail and Damaging Winds in Nebraska, July 12, 2012$175,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Arkansas, July 12 to 14, 2012$145,000 · 1 in hail · 5 events
- Flash Flooding in California, July 12 to 15, 2012$105,000 · 11 events
- Hail in Minnesota, July 12, 2012$100,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Arizona, July 12, 2012$70,000 · 61 kt wind · 6 events
- Wildfire in Utah, July 12 to 27, 2012$50,000 · 1 event
- Tornado and Hail in North Dakota, July 12, 2012EF1 · 5 events
- Hail and Damaging Winds in Minnesota, July 12, 20121.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Texas, July 12 to 13, 2012$2,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385408.